Nephrology Hypertension

Pharmacology and Toxicology: Treatment of Poisons - Theophylline Intoxication

Does this patient have theophylline intoxication?

Descripton of the problem

Theophylline is a methylxanthine bronchodilator used for obstructive airway disease. Although the number of patients using it and therefore the number of toxic exposures are declining, toxic exposure to theophylline continues to have a relatively high morbidity and mortality (Figure 1). In 2009, there were 332 theophylline exposures and 2 deaths reported to the National Poison Data System ( NPDS). Ten years ago there were eight times that number of exposures.

Figure 1.

Exposures and fatalities from toxins that can be substantially removed by extracorporeal techniques.

Pharmacokinetics of theophylline

Theophylline is rapidly absorbed from the gastrointestinal (GI) tract and reaches a peak serum level in 1 to 3 hours but will peak hours or days after a large ingestion of a sustained-release preparation. It undergoes hepatic metabolism by the p450 (CYP) 1A2 system and its half-life will therefore be increased by liver disease, heart failure, a high dose, age and use of medications that inhibit p450 enzymes such as fluconazole, cimetidine, ciprofloxacin or erythromycin. The half-life will be decreased by inducers of the p450 enzymes such as smoking, phenobarbital, and rifampin. Theophylline has a Vd 0.5 L/kg and is 60% protein bound.

Clinical and laboratory findings in theophylline intoxication

Signs of theophylline intoxication are listed in Figure 2 and depend on age, chronicity of ingestion and serum level. Signs of mild theophylline toxicity are nausea, vomiting, abdominal pain, tachycardia, and muscle tremor and are usually seen with levels around 20 to 25 mg/L. Severe toxicity consists of cardiac arrhythmias including premature ventricular contractions and ventricular tachycardia, hypotension, impaired consciousness, seizures, cardiorespiratory arrest, and, ultimately, death.

Figure 2.

Clinical effects of theophylline intoxication.

The risk of severe toxicity increases with increasing serum levels but older patients and patients who have an acute ingestion complicating chronic use, will have a much higher risk of toxicity for the same serum level.

How should patients with theophylline intoxication be managed?

Emergency management

Supportive care for theophylline intoxication includes prevention of further absorption, interruption of enterohepatic circulation and treatment of complications including arrhythmias and seizures. Activated charcoal can bind theophylline in the gastrointestinal tract and should be used initially in intoxication. If the patient presents within 1 hour of acute ingestion or after ingesting a large dose of sustained-release preparation, whole bowel irrigation should be considered. It is not as effective as activated charcoal and its use should be avoided if it is going to significantly delay the use of charcoal to inhance elimination.

Because theophylline undergoes enterohepatic circulation, multi-dose activated charcoal (MDAC) may increase elimination by removing theophylline from this circulation. Repeated doses of activated charcoal may be given with a dose of 20 g every 2 hours in adults for 6 to 12 hours, depending on the serum theophylline level. Patients with seizures will usually respond to benzodiazepines. Phenytoin or phenobarbital can be used to treat refractory seizures. Patients with ventricular arrhythmias will benefit from beta-blockade.

Treatment

Extracorporeal therapy

Indications

As was seen with other intoxications such as lithium and salicylate, the indications for extracorporeal therapy depends more on the clinical setting than the absolute serum level. Patients should receive extracorporeal therapy if they have cardiac instability or arrhythmias or have refractory seizures despite supportive care. In most cases this corresponds to a serum level greater than 80 – 100 mg/L in acute ingestion or greater than 60 mg/L in chronic ingestion. It should also be considered for patients who have symptoms of toxicity and are over 60 and have either heart or liver disease.

Finally, extracorporeal therapy should be considered for patients with toxicity and increasing levels despite activated charcoal (Figure 3). Since theophylline’s volume of distribution is fairly low, this corresponds to a half-life of 3 to 4 hours. Hemoperfusion is more effective than hemodialysis, achieving an extraction ratio (ER) of 0.6 to 0.9.

Figure 3.

Indications for hemoperfusion or dialysis in pstients with theophylline intoxication.

Hemoperfusion should therefore be considered as first line but hemodialysis should be performed where extracorporeal therapy is indicated but hemoperfusion is not available. Hemoperfusion or hemodialysis should be continued until symptoms improve and serum drug levels are less than 15 mg/L.

Prescription

Because of the high degree of protein binding, hemodialysis for theophylline intoxication will result in a plasma ER close to 0.5 with clearance rates approximately 100 cc/min. Since theophylline’s volume of distribution is fairly low, this corresponds to a half-life of 3 to 4 hours. Hemoperfusion is more effective than hemodialysis, achieving an ER of 0.6 to 0.9. Hemoperfusion should therefore be considered as first line but hemodialysis should be performed where extracorporeal therapy is indicated but hemoperfusion is not available. Hemoperfusion or hemodialysis should be continued until symptoms improve and serum drug levels are less than 15 mg/L.

What happens to patients with theophylline intoxication?

Signs of mild theophylline toxicity are nausea, vomiting, abdominal pain, tachycardia, and muscle tremor and are usually seen with levels around 20 to 25 mg/L. Severe toxicity consists of cardiac arrhythmias including premature ventricular contractions and ventricular tachycardia, hypotension, impaired consciousness, seizures, cardiorespiratory arrest, and, ultimately, death.

The risk of severe toxicity increases with increasing serum levels but older patients and patients who have an acute ingestion complicating chronic use, will have a much higher risk of toxicity for the same serum level.

What is the evidence?

Dawson, AH, Whyte, IM. "The assessment and treatment of theophylline poisoning". Medical Journal of Australia. vol. 151. 1989. pp. 689-693.

Stegeman, CA, Jordans, JG. "Theophylline intoxication, clinical features, treatment and outcome: a case report and a review of the literature". Netherlands Journal of Medicine. vol. 39. 1991. pp. 115-125.

Cooling, DS. "Theophylline toxicity". Journal of Emergency Medicine. vol. 11. 1993. pp. 415-425.

Shechter, P, Berkenstat, H, Segal, E, Rapoport, J. "Theophylline intoxication: clinical features and pharmacokinetics during treatment with charcoal hemoperfusion". Israel Journal of Medical Sciences. vol. 32. 1996. pp. 766-770.

Bronstein, AC, Spyker, DA, Cantilena, LR, Green, J, Rumack, BH, Heard, SE. "2009 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS)". Clin Toxicol (Phila). vol. 45. 2009. pp. 815-917.

Loading links....

Sign Up for Free e-newsletters

Regimen and Drug Listings

GET FULL LISTINGS OF TREATMENT Regimens and Drug INFORMATION

Bone Cancer Regimens Drugs
Brain Cancer Regimens Drugs
Breast Cancer Regimens Drugs
Endocrine Cancer Regimens Drugs
Gastrointestinal Cancer Regimens Drugs
Genitourinary Cancer Regimens Drugs
Gynecologic Cancer Regimens Drugs
Head and Neck Cancer Regimens Drugs
Hematologic Cancer Regimens Drugs
Lung Cancer Regimens Drugs
Other Cancers Regimens
Rare Cancers Regimens
Skin Cancer Regimens Drugs